Simvastatin-associated pancreatitis has been observed. - GreenMedInfo Summary
A case of simvastatin-associated pancreatitis and review of statin-associated pancreatitis.
Pharmacotherapy. 2006 Mar ;26(3):414-22. PMID: 16503723
Department of Pharmacy: Clinical and Administrative Sciences, College of Pharmacy, University of Oklahoma Schusterman Center, Tulsa, Oklahoma 74135, USA. Jeremy-L-Johnson@ouhsc.edu
Reduction of low-density lipoprotein cholesterol (LDL) concentration has become the primary goal and a standard of care in the practice of cholesterol management. The 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, or statins, are the most frequently prescribed lipid lowering agents on the market. As more information is learned through the results of clinical trials, LDL goals become more stringent and difficult to attain. Large doses of high-potency statins, sometimes given in combination with other lipid-lowering agents, are frequently necessary to achieve these goals. As a result, the frequency of adverse effects from statin therapy may be expected to increase, and less common adverse effects may occur more often. As statins are used more aggressively, rare and possibly dangerous adverse effects must be identified, especially those that are becoming more frequently encountered. Increased awareness may lead to earlier diagnosis and management of diseases that may be caused by the statins. We describe a 58-year-old man who was hospitalized with idiopathic pancreatitis 4 months after starting simvastatin therapy. His oral drug therapy was withheld, and he was treated with bowel rest. The patient was discharged on hospital day 5, and his oral drug regimen, including simvastatin, was resumed. He was admitted again 16 months later with a second diagnosis of acute pancreatitis and was discharged after 3 days of bowel rest with no oral drug therapy. Simvastatin was restarted on discharge, but the patient stopped taking it after experiencing muscle soreness and weakness in his arms. He recalled having similar arm pain that preceded the previous episode of acute pancreatitis. All other causes of the pancreatitis had been ruled out; thus, the correlation between simvastatin-induced myalgia and onset of acute pancreatitis on two separate occasions made simvastatin the suspected instigating agent. Pancreatitis is a rare adverse effect of statin therapy, but it has been documented in several case reports involving most of the statins. Continued reporting is necessary to increase awareness of this rare adverse effect of simvastatin so that it may be promptly managed or avoided in the future.